MAUDE Adverse Event Report: PENUMBRA, INC. PX SLIM DELIVERY MICROCATHETER; DQY

PENUMBRA, INC. PX SLIM DELIVERY MICROCATHETER; DQY
Catalog Number PXSLIM090-B
Medical Device Problem Codes Mechanical Problem (1384); Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/04/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the hub was cut off the proximal end of the px slim.The distal tip of the px slim was ovalized.Conclusions: evaluation of the returned devices revealed the pc400 embolization coil was detached from the pusher assembly with the proximal constraint sphere intact.This damage likely occurred due to improper handling during use.If excessive force is used during retraction it is likely that the polymer portion of the pc400 coil will elongate, effectively extending the distal detachment tip (ddt) distal to the reach of the pull wire distal end.This will allow the proximal constraint sphere of the embolization coil to become detached from the pusher assembly.Evaluation of the returned px slim revealed the distal tip of the px slim was ovalized.This damage may have occurred due to forceful manipulation of the px slim during positioning within patient anatomy, and may have contributed to resistance during attempts to retract the pc400 coil into the px slim.Evaluation of both returned penumbra devices revealed their proximal ends were fractured off.This damage likely occurred during attempts to retrieve the detached embolization coil from the patient anatomy, as described in the complaint.All penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2016-01114.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal carotid artery (ica) using penumbra coil 400 coils (pc400 coils) and a px slim delivery microcatheter (px slim).During the procedure, the physician deployed a pc400 coil into the aneurysm; however, the coil migrated to the middle cerebral artery (mca).The tip of the px slim was still in the aneurysm but it was difficult to remove the pc400 coil from the mca so the physician decided to reposition the px slim outside of the aneurysm in order to reduce resistance and deflection.The physician then attempted to retract the pc400 coil pusher assembly back through the px slim; however, the pc400 coil unintentionally detached.Therefore, the physician cut off the hub of the px slim and required a snare device to remove the detached pc400 coil from the patient.The procedure was then completed using another manufacturers'' coils and microcatheter.It should be noted that the physician used a rotating hemostasis valve (rhv) and maintained a continuous flush of saline during the procedure.There was no report of an adverse effect to the patient.

Brand Name
PX SLIM DELIVERY MICROCATHETER
Common Device Name
DQY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5847315
Report Number3005168196-2016-01115
Device Sequence Number13663640
Product Code DQY
UDI-Device Identifier00814548012520
UDI-Public00814548012520
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K100826
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/06/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date07/31/2018
Device Catalogue NumberPXSLIM090-B
Device Lot NumberF64871
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/29/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/06/2016
Initial Report FDA Received Date08/04/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age42 YR